Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Springfield, MO

April 15, 1998Howell County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 1998, 9:43 PM CDT for Howell County, Shannon County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 9:43 PM CDT (02:43 UTC)
Expired
Apr 15, 1998, 10:30 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 159 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 7:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS1 KSGF 160244 RRA
SVRSGF
MOC091-203-160330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CDT WED APR 15 1998

* SEVERE THUNDERSTORM WARNING FOR
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 1030 PM CDT

* SOME AREAS AFFECTED
  EMINENCE AND THEN INTO EASTERN SHANNON COUNTY
  WEST PLAINS...PEACE VALLEY AND BIRCH TREE

* AT 940 PM SPRINGFIELD DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THE FIRST STORM WAS LOCATED NEAR ALLEY SPRING...ABOUT 5
  MILES WEST OF EMINENCE.  THE SECOND STORM EXTENDED FROM WEST
  PLAINS WESTARD THROUGH POTTERSVILLE INTO EASTERN OZARK COUNTY.
  BOTH STORMS WERE MOVING NORTHEAST AT 35 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:10 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Apr 15, 2:10 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT WED APR 15 1998

ANOTHER BUSY NIGHT AHEAD.

SFC COLD FRONT MOVING SLOWLY EAST...WITH SATELLITE/RADAR/OBSERVATIONS
SHOWING FRONT FROM NR WARSAW TO EAST OF NEVADA TO EAST OF JOPLIN.
ONE LONE CELL ALONG INTERSECTION OF FRONT AND EARLIER OUTFLOW
BOUNDARY IN SOUTHERN MORGAN COUNTY.

SO FAR NOT MUCH ELSE GOING ON. SFC WINDS BECOME SW BEHIND RETREATING
OUTFLOW BOUNDARY WHICH WAS LOCATED FROM WARSAW TO NORTH OF WEST
PLAINS.
ATMOSPHERE IS STILL PRIMED FOR SVR DEVELOPMENT...JUST WAITING.
CONCERN IS ALSO FOCUSED LATER TONIGHT AS 50H SHORT WAVE IN NORTHERN
ARIZONA MOVES NORTHEAST IN 120+ KT JET STREAM INTO MO BY THURSDAY
MORNING.  ALL 3 MODELS SHOW SFC LOW DEVELOPING ALONG OK/TX BORDER AND
MOVING NORTHEAST ALONG FRONT TO SCNTRL MO BY MORNING. EXPECT A LARGE
AREA OF SHOWERS AND TSTMS TO DEVELOP OVER MUCH OF THE AREA DUE TO
LARGE SCALE LIFT WITH SHORT WAVE AND JET.  SEVERE THREAT OVERNIGHT
SHOULD CONTINUE ESPECIALLY EAST OF FRONT OVR SCNTRL MO.  BUT FOCUS
LATER TONIGHT MAY FOCUS TO HEAVY RAIN AND FLOODING.  FORTUNATELY MOST
AREAS HAVE BEEN DRY AS OF LATE...EXCEPT FOR NARROW AREA FROM NEVADA
TO HERMITAGE AND WARSAW.

FRONT CONTINUES TO BE SLOWER THAN PREV THINKING.  THUS WILL GO WITH
NGM AND ITS SLOWER FRONTAL MOVEMENT.  ETA WOULD SUGGEST HEAVY RAIN
THREAT OVERNIGHT TO BE OVR SE MO WHILE NGM WOULD HAVE IT MORE OVER
SW/SCNTRL MO.

MUCH COLDER AIR TO INVADE THE AREA THURSDAY/FRIDAY.  WILL FOLLOW FWC
MOS. WILL GENERALLY FOLLOW FWC POPS...EXCEPT FOR JLN/SE KS WHERE
BELIEVE POPS ARE TOO HIGH.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY):

JLN/SE KS...50 PERCENT CHANC)TE OF SHOWERS AND THUNDERSTORMS.  LOW
AROUND 50.  NORTHWEST WIND 10 TO 20 MPH.

SGF...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE
THIS EVENING.  LOW 50 TO 55.  SOUTHWEST WIND 10 TO 20 MPH BECOMING
NORTHWEST.

UNO...PERIODS OF S)THOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE.
LOW IN THE MID 50S.  SOUTHWEST WIND 10 TO 20 MPH.

AIZ/VIH...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE
THIS EVENING.  LOW 50 TO 55.  SOUTHWEST WIND 10 TO 20 MPH BECOMING
NORTHW)TEST.

CCF
SGF TC 052/054 038/054 035 06+53
JLN CC 049/054 038/056 035 0653-

RIDDLE

In the hours before

Local storm report, Apr 15, 4:40 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT ...ADDITIONAL REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
440 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    LAURIE                    MO   .75 INCH HAIL
04/15/98   MORGAN

DTR
Special weather statement, Apr 15, 5:48 PM CDT, 3 hours 55 minutes before
MOZ055>056-067>068-077>079-088>089-093-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT WED APR 15 1998

TORNADO WATCH NUMBER 214 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

...IN MISSOURI...

BARTON            BENTON            CEDAR             DADE
HICKORY           JASPER            MORGAN            NEWTON
POLK              ST. CLAIR

A COLD FRONT WAS LOCATED FROM JUST WEST OF COLUMBIA TO NEAR
SPRINGFIELD THEN TO NEAR ANDERSON.  ALTHOUGH SHOWERS AND A FEW
THUNDERSTORMS WILL REMAIN POSSIBLE THIS EVENING...THE THREAT FOR
SEVERE WEATHER HAS ENDED FOR AREAS WEST OF THE COLD FRONT.

THE TORNADO WATCH REMAIN IN EFFECT UNTIL 7 PM FOR AREAS ALONG AND
EAST OF A TUSCUMBIA TO CAMDENTON TO SPRINGFIELD TO ANDERSON LINE.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 30 TO 40
MPH WITH SEVERE WEATHER STILL POSSIBLE.  LARGE HAIL WILL REMAIN THE
MOST LIKELY FROM THESE STORMS.

RIDDLE
Special weather statement, Apr 15, 5:48 PM CDT, 3 hours 55 minutes before
MOZ055>056-067>068-077>079-088>089-093-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT WED APR 15 1998

TORNADO WATCH NUMBER 214 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

...IN MISSOURI...

BARTON            BENTON            CEDAR             DADE
HICKORY           JASPER            MORGAN            NEWTON
POLK              ST. CLAIR

A COLD FRONT WAS LOCATED FROM JUST WEST OF COLUMBIA TO NEAR
SPRINGFIELD THEN TO NEAR ANDERSON.  ALTHOUGH SHOWERS AND A FEW
THUNDERSTORMS WILL REMAIN POSSIBLE THIS EVENING...THE THREAT FOR
SEVERE WEATHER HAS ENDED FOR AREAS WEST OF THE COLD FRONT.

THE TORNADO WATCH REMAIN IN EFFECT UNTIL 7 PM FOR AREAS ALONG AND
EAST OF A TUSCUMBIA TO CAMDENTON TO SPRINGFIELD TO ANDERSON LINE.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT 30 TO 40
MPH WITH SEVERE WEATHER STILL POSSIBLE.  LARGE HAIL WILL REMAIN THE
MOST LIKELY FROM THESE STORMS.

RIDDLE
Special weather statement, Apr 15, 6:39 PM CDT, 3 hours 4 minutes before
MOZ058-070>071-081>083-091>092-095>098-103>106-160500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT WED APR 15 1998

TORNADO WATCH NUMBER 218 HAS IS NOW EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES...

...IN MISSOURI...

CHRISTIAN         DENT              DOUGLAS           HOWELL
LACLEDE           MARIES            OREGON            OZARK
PHELPS            PULASKI           SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

SHOWERS AND THUNDERSTORMS HAVE INCREASED IN INTENSITY OVER THE PAST
TWO HOURS OVER NORTHWEST ARKANSAS AND SOUTH CENTRAL MISSOURI.
SCATTERED LINES OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST
AT 40 MPH AND AFFECT THE WATCH AREA UNTIL 11 PM.  LARGE HAIL OF UP TO
TWO INCHES WILL BE THE MAIN THREAT.  HOWEVER...ISOLATED TORNADOES
WILL BE POSSIBLE.

THIS TORNADO WATCH REPLACES TORNADO WATCH 214 THAT WAS IN EFFECT
UNTIL 7 PM.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Apr 15, 6:39 PM CDT, 3 hours 4 minutes before
MOZ058-070>071-081>083-091>092-095>098-103>106-160500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT WED APR 15 1998

TORNADO WATCH NUMBER 218 HAS IS NOW EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES...

...IN MISSOURI...

CHRISTIAN         DENT              DOUGLAS           HOWELL
LACLEDE           MARIES            OREGON            OZARK
PHELPS            PULASKI           SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

SHOWERS AND THUNDERSTORMS HAVE INCREASED IN INTENSITY OVER THE PAST
TWO HOURS OVER NORTHWEST ARKANSAS AND SOUTH CENTRAL MISSOURI.
SCATTERED LINES OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE NORTHEAST
AT 40 MPH AND AFFECT THE WATCH AREA UNTIL 11 PM.  LARGE HAIL OF UP TO
TWO INCHES WILL BE THE MAIN THREAT.  HOWEVER...ISOLATED TORNADOES
WILL BE POSSIBLE.

THIS TORNADO WATCH REPLACES TORNADO WATCH 214 THAT WAS IN EFFECT
UNTIL 7 PM.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Local storm report, Apr 15, 7:45 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
745 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0142 PM    HASTAIN                   MO   1 INCH HAIL
04/15/98   BENTON

0152 PM    3 SW GRAVOIS MILLS        MO   .75 INCH HAIL
04/15/98   MORGAN

0210 PM    SUNRISE BEACH             MO   .75 INCH HAIL
04/15/98   CAMDEN

0225 PM    ELDON                     MO   1 INCH HAIL
04/15/98   MILLER

0239 PM    TUSCUMBIA                 MO   1 INCH HAIL
04/15/98   MILLER

0341 PM    BELLE                     MO   1 INCH HAIL
04/15/98   MARIES

0443 PM    10 N VICHY                MO   WIND DAMAGE
04/15/98   MARIES                         POWER LINES DOWN BETWEEN
                                          BELLE AND VICHY ALONG
                                          HIGHWAY 42

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:57 PM CDTSevere Thunderstorm WarningSGFTaney63 min
Apr 15, 8:28 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark37 min
Apr 15, 9:09 PM CDTSevere Thunderstorm WarningSGFHowell, Texas36 min
Apr 15, 9:17 PM CDTSevere Thunderstorm WarningSGFGreene, Webster33 min
Apr 15, 9:31 PM CDTSevere Thunderstorm WarningSGFOzark29 min
Apr 15, 10:45 PM CDTFlash Flood WarningSGFHowell, Shannon4 hr
Apr 15, 10:45 PM CDTFlash Flood WarningSGFOzark4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.